Kansas, 2024

Damaging Winds in Kansas, September 20, 2024

September 20, 2024 · NWS DDC · 2 events in 1 county or zone

A low pressure system moved across Colorado and int Kansas bringing a cluster of storms into far SW Kansas, tracking eastward along the Kansas/Oklahoma border.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A low pressure system moved across Colorado and int Kansas bringing a cluster of storms into far SW Kansas, tracking eastward along the Kansas/Oklahoma border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 20, 1:40 PM CST, 2 hours 9 minutes earlier. Its key messages:

  • 20-40% chance for thunderstorms late today and evening. Main hazard from a few of these storms will be wind gusts of 50 to 60 mph and hail.
  • Rain, heavy at time likely (>70%) across southwest Kansas this weekend. There is a 50 to 70% chance of 24 hour rainfall totals exceeding 2 inches from 1 pm Saturday to 1 pm Sunday north of Dodge City, especially near the I-70 corridor.
  • Unseasonably cool air returning over the weekend period. There is a 40 to 80% chance for highs climbing only in the 50s on Sunday, with the highest confidence (60-80%) west and north of Dodge City.
Area forecast discussion, Sep 20, 1:40 PM CST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
240 PM CDT Fri Sep 20 2024

.KEY MESSAGES...

- 20-40% chance for thunderstorms late today and evening. Main
  hazard from a few of these storms will be wind gusts of 50 to
  60 mph and hail.

- Rain, heavy at time likely (>70%) across southwest Kansas this
  weekend. There is a 50 to 70% chance of 24 hour rainfall
  totals exceeding 2 inches from 1 pm Saturday to 1 pm Sunday
  north of Dodge City, especially near the I-70 corridor.

- Unseasonably cool air returning over the weekend period. There
  is a 40 to 80% chance for highs climbing only in the 50s on
  Sunday, with the highest confidence (60-80%) west and north
  of Dodge City.

&&

.DISCUSSION...
Issued at 223 PM CDT Fri Sep 20 2024

There is a 20-40% chance of thunderstorms this afternoon and
early this evening as a -8C 500mb trough lifts northeast from
New Mexico into southwest Kansas, and a surface warm front moves
northward across the region toward Nebraska. The current severe
weather potential appears low, given that the short term
ensemble shows less than a 30% chance for MUCAPE >500 and 0-6 km
shear >30 knots through 03Z Saturday. However, based on steep
low level lapse rates and downdraft CAPE after 21z today, a few
storms may still be capable of producing wind gusts of 50-60
mph and isolated hail. Mean precipitable water values from this
mornings ensembles range from 1 to 1.25 inches, placing them
between the 75th and 90th percentile for this time of year in
the Dodge City area. As a result along with gusty winds and
hail...isolated heavy rainfall is also possible.

While widespread heavy rainfall is not expected tonight,
conditions will change as we head into the weekend.

Over the weekend widespread rainfall will be likely (+80%),
mainly from late Saturday through early Sunday. This is due
improving large synoptic lift (isentropic lift and 850mb warm
air advection north of a cold front situated across northwest
Oklahoma and the Texas Panhandle) ahead of an upper low as it
moves into the Central Rockies and starts to encounter this
abundant moisture over southwest Kansas. From this widespread
rain...a large area of southwest Kansas could see rainfall
totals in excess of 1 inch this weekend given the abundant
moisture that will be present across southwest Kansas. At 00Z
Sunday the mean precipitable water values from the short term
ensembles east of Highway 83 are forecasted to exceed 1.5",
which is above the 90th percentile according to Dodge City
sounding climatology for this time of year. The latest NBM
chance for rainfall exceeding 1 inch in a 24hour period have
been rising over the past several days, with current chances
ranging from 60 to 90%, the highest being north of Dodge City.
Near the I-70 corridor, there is a 50 to 70% chance of 24-hour
rainfall totals exceeding 2 inches by 1 pm Sunday.

Areas north and northwest of Dodge City should closely monitor
this developing rainfall event, as watches or warnings may be
issued for Saturday night into early Sunday.

Along with the widespread rainfall expected this weekend, a
strong cold front will cross southwest Kansas during the day on
Saturday. As the front passes, 850mb temperatures, currently
near 24C at 12Z Saturday, are forecast to drop to around 20C by
00Z Sunday, accompanied by gusty north winds. These 850mb
temperatures will continue to fall, reaching the single digits
by 18Z Sunday. The short term ensemble spread of 850mb
temperatures is small, averaging 5C or less, giving high
confidence (50-70%) that an unseasonably cold air mass will
settle over western Kansas as early as Sunday morning.

Current NBM guidance suggests cool, fall-like highs in the 60s.
However, there's a strong indication that temperatures may be
even cooler, with highs only in the 50s possible based on
expected cloud cover and ongoing precipitation. Confidence in
highs only reaching the 50s ranges from 40 to 80%, with the
highest confidence (60-80%) west and north of Dodge City. For
areas north and west of Garden City, there's a 30-50% chance
that highs may not rise much above 50°F. Given these cooler
temperatures and a gusty north wind exceeding 40 mph at times,
wind chills may drop to 40-45F at times during the day Sunday.

Skies will clear Sunday night as the upper level low weakens
and moves east across the Central Plains. A cool dome of high
pressure will cross western Kansas, leading to light winds early
Monday morning. Clear skies and light winds will create
favorable conditions for cooler than expected/forecast
temperatures. There is a 30-40% chance that lows will fall to
35-40F west of Highway 83, with lows of 40-45F possible (40-70%)
as far east as Hays, Greensburg, and Ashland.

These cool temperatures will linger through the first half of
next week as another upper level trough crosses the Central
Plains. Although moisture will be limited, any precipitation
early next week will likely be confined to far southwest Kansas.
By late week, a gradual warming trend will bring temperatures
back to more seasonal levels.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1219 PM CDT Fri Sep 20 2024

At 17Z this Friday afternoon an area of weakening thunderstorms
were accompanying an upper level trough as it moves northeast
toward extreme southwest Kansas. These showers/thunderstorms
will spread across southwest Kansas between 20z today and 01z
Saturday with only a 20% chance or less for any of these
thunderstorms to impact the Dodge City and Liberal areas. Will
therefore include a period of VCTS in these tafs late today to
account for this. The next better chance for precipitation will
be after 15z Saturday as a stronger upper low/trough approaches
from the west. Ceilings this afternoon will be at or above
8000ft AGL. Winds outside these thunderstorms will be primarily
south southeast at 10 to 15 knots today.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Burgert
AVIATION...Burgert
Hazardous weather outlook, Sep 20, 1:57 AM CST, 13 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
257 AM CDT Fri Sep 20 2024

KSZ030-031-043>046-061>066-074>081-084>090-210800-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
257 AM CDT Fri Sep 20 2024 /157 AM MDT Fri Sep 20 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

A few thunderstorms will be possible late this afternoon into this
evening. The strongest storms will be capable of producing small
hail and winds up to 60 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered thunderstorms and rain showers are expected Saturday
through Sunday morning. These storms are not expected to be
severe.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Sep 20, 2:30 PM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Dodge City KS
330 PM CDT Fri Sep 20 2024

KSZ078-080-087-088-202100-
Meade KS-Clark KS-Kiowa KS-Ford KS-
330 PM CDT Fri Sep 20 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN FORD...SOUTHWESTERN
KIOWA...NORTHEASTERN MEADE AND NORTHERN CLARK COUNTIES THROUGH 400 PM
CDT...

At 330 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bloom, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Bloom around 335 PM CDT.
  Ford and Kingsdown around 340 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3731 10004 3755 10021 3782 9967 3747 9940
TIME...MOT...LOC 2030Z 241DEG 49KT 3750 9994

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

KBJ
Special weather statement, Sep 20, 2:31 PM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Dodge City KS
331 PM CDT Fri Sep 20 2024

KSZ080-087>089-202100-
Meade KS-Clark KS-Kiowa KS-Comanche KS-
331 PM CDT Fri Sep 20 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN KIOWA...
SOUTHEASTERN MEADE...WESTERN COMANCHE AND CLARK COUNTIES THROUGH 400
PM CDT...

At 331 PM CDT, Doppler radar was tracking a strong thunderstorm near
Acres, moving northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Acres around 335 PM CDT.
  Ashland around 340 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 10016 3716 10015 3746 9955 3722 9926
      3700 9926
TIME...MOT...LOC 2031Z 241DEG 49KT 3712 9997

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

KBJ
Local storm report, Sep 20, 2:36 PM CST, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
336 PM CDT Fri Sep 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     Tstm Wnd Gst     4 NE Hayne              37.15N 100.75W
09/20/2024  M52 MPH          Seward             KS   Mesonet

            Mesonet station UR350 Kismws.

&&

RCB
Special weather statement, Sep 20, 2:58 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Dodge City KS
358 PM CDT Fri Sep 20 2024

KSZ078>080-088-089-202130-
Clark KS-Kiowa KS-Edwards KS-Comanche KS-Ford KS-
358 PM CDT Fri Sep 20 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN FORD...WESTERN
KIOWA...NORTHWESTERN COMANCHE...SOUTHWESTERN EDWARDS AND CLARK
COUNTIES THROUGH 430 PM CDT...

At 356 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ashland, moving northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of southeastern Ford,
western Kiowa, northwestern Comanche, southwestern Edwards and Clark
Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3705 10000 3751 10006 3786 9951 3726 9916
TIME...MOT...LOC 2056Z 241DEG 49KT 3726 9977

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

KBJ
Special weather statement, Sep 20, 3:17 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Dodge City KS
417 PM CDT Fri Sep 20 2024

KSZ064-078-079-202145-
Hodgeman KS-Edwards KS-Ford KS-
417 PM CDT Fri Sep 20 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN FORD...SOUTHEASTERN
HODGEMAN AND NORTHWESTERN EDWARDS COUNTIES THROUGH 445 PM CDT...

At 417 PM CDT, Doppler radar was tracking a strong thunderstorm near
Windhorst, moving northeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Bellefont and Windhorst around 420 PM CDT.
  Offerle around 425 PM CDT.
  Kinsley around 435 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3779 9993 3810 9959 3809 9957 3809 9955
      3801 9935 3800 9935 3800 9933 3798 9927
      3760 9977
TIME...MOT...LOC 2117Z 235DEG 40KT 3779 9970

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

KBJ
Local storm report, Sep 20, 3:44 PM CST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
444 PM CDT Fri Sep 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     Tstm Wnd Gst     2 WSW Mullinville       37.58N 99.52W
09/20/2024  M57 MPH          Kiowa              KS   Mesonet

&&

RMB

The radar

The Dodge City radar (KDDC), 52 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Edwards

When
September 20, 3:49 PM CST
Where
Edwards County, 0.88 mi SW of Kinsley Muni Arpt
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
37.910, -99.410

Mesonet site recorded a wind gust of 61 MPH.

Thunderstorm Wind, Edwards

When
September 20, 4:09 PM CST
Where
Edwards County, 2.14 mi SW of Belpre
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
37.930, -99.130

Mesonet site recorded a wind gust of 59 MPH.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1212931, 1212933.